If this is your first visit, be sure to check out the FAQ in HCMA Announcements. You may have to register before you can post: click the register link above to proceed. To start viewing messages, select the forum that you want to visit from the selection below. Your Participation in this message board is strictly voluntary. Information and comments on the message board do not necessarily reflect the feelings, opinions, or positions of the Hypertrophic Cardiomyopathy Association. At no time should participants to this board substitute information within for individual medical advice. The Hypertrophic Cardiomyopathy Association shall not be liable for any information provided herein. All participants in this board should conduct themselves in a professional and respectful manner. Failure to do so will result in suspension or termination. The moderators of the message board working with the HCMA will be responsible for notifying participants if they have violated the rules of conduct for the board. Moderators or HCMA staff may edit any post to ensure it conforms with the rules of the board or may delete it. This community is welcoming to all those with HCM we ask that you remember each user comes to the board with information and a point of view that may differ from that which you hold, respect is critical, please post respectfully. Thank you

Announcement

Collapse
No announcement yet.

Disappointed and Curious

Collapse

About the Author

Collapse

Shannon Find out more about Shannon
X
 
  • Filter
  • Time
  • Show
Clear All
new posts

  • Disappointed and Curious

    Hi. I don't write much on this board but I read it all the time. There is some VERY helpful information here! Thanks!

    Here's my situation: I had the Alcohol Ablation done back in April of 2001. It went very well and my gradient was reduced from 100 to 36. I have felt great and have been off all meds since then. I naively thought the whole "HCM problem" was over. (Well, DUH, it never really goes away!) About 6 months ago I started getting A-fib. It happened about 4 times over about a month-long period. At the time I was taking some fertility medication and assumed that was what triggered it. I stopped taking the medication and didn't have another episode of A-fib until a few months later (this past September.) Since then I have had a few more. I finally was able to make it to my Dr.s office (on Dec. 17th) while it was happening so that she could make an actual diagnosis. She started me on Toprol and Fleckenide (sp.) as well as a 3-month-long regimin of Cumadin. To say the least, the whole thing is very disappointing. I joined Curves back in August and have lost 20 pounds with diet and exercise. NOW when I go to exercise I have a hard time keeping up because the Toprol and/or Fleckenide make me tired and slow my heart rate. I feel like I can't win for losing!

    I am curious to know why I never had a-fib BEFORE the ablation. Is this something that is a side-effect of a septal ablation (done by alcohol, or otherwise?) Or were the medications I was on masking it? My brother's history is almost identical to mine and he ended up having the MAZE procedure (open-heart) a few years ago because of continuous a-fib. So maybe that is in my future. I hope not, but at least I know they are starting to do the MAZE as a non-open heart procedure now. That makes me feel a little better!!

    I DO fell lucky that I was the last kid in my family. My father died back in 1976 from HCM (then called IHSS) after having two strokes, and my sister also died in 1998 from HCM after having a stroke. I wish they could have benefitted from the new procedures and knowledge out there now!

    Thanks for listening!

    Shannon
    Shannon Santagate

  • #2
    Re: Disappointed and Curious

    dear shannon,

    i'm sorry about your dad. since strokes (usually caused by afib) run in your family, you should think about staying on coumadin. my mom survived her stroke, but wishes she hadn't due to the damage it did. i recovered from mine, but i had mine IN the hospital so they could pump me full of blood thinners right away. coumadin is not compatible with pregnancy, though, but it sounds like you should be talking to 1. an HCM specialist and 2. an OB/GYN who specializes in high risk cases.

    toprol/fleckanide is an odd combo and afib is a known side effect of ablations and should have been discussed with you --especially given the family history.

    my strongest recommendation is to get to a major center like Mayo or Cleveland, NY, Boston, etc.

    take care,

    s

    Comment


    • #3
      Re: Disappointed and Curious

      Shannon,

      There is a lack of information as to the long term effects of alcohol sepatal ablations at this time. The HCMA has seen several cases similar to yours. We have been suggesting extreme caution when evaluating treatment options due in great part to many cases of compliations that have not found there way to the published data. We have extreme concerns over the lack of data published with regards to outcomes similar to yours.

      I would suggest a consultation with an HCM speciality center to review your current options and to evaluated what role the ablation has had in your current situation.

      Best wishes,
      Lisa
      Knowledge is power ... Stay informed!
      YOU can make a difference - all you have to do is try!

      Dx age 12 current age 46 and counting!
      lost: 5 family members to HCM (SCD, Stroke, CHF)
      Others diagnosed living with HCM (or gene +) include - daughter, niece, nephew, cousin, sister and many many friends!
      Therapy - ICD (implanted 97, 01, 04 and 11, medication
      Currently not obstructed
      Complications - unnecessary pacemaker and stroke (unrelated to each other)

      Comment

      Today's Birthdays

      Collapse

      Working...
      X